Introduction

Gardasil Adverse Reaction Admissions by Merck and the FDA

The intent of this paper is to bring awareness to the admissions of the Food and Drug Administration (FDA) and Merck in regards to findings in the post-marketing of Gardasil® from the VAERS (Vaccine Adverse Event Reporting System) reports.

It is because of number of cases that report certain adverse events is higher than what is considered normal changes are made to the product insert to inform physicians of the increased possibility of their occurrences.

The most recent change is the addition of seizure-like activity that accompanies fainting. The FDA also terms this event as a non-epileptic seizure. (Entry 1)

According to the Epilepsy Foundation they classify a non-epileptic seizure (1) as “Physiologic non-epileptic seizures are caused by a sudden disruption of brain function, from a metabolic disturbance such as profound hypoglycemia or hyponatremia, or ischemia from cardiac arrhythmia. “

When we reviewed the VAERS reports it is noted on some reports symptoms of blood pressure decreased, irregular heartbeat, heartbeat decrease, oxygen saturation decrease, blood sodium decease, were common with syncope and tonic-clonic episodes. Other symptoms of note are weakness and tingling of the extremities on one or both sides. This could also relate to the decrease in blood pressure.

Our concern is that this drop in blood pressure along with the tonic-clonic activity could be proof that the remote areas (capillaries) of the brain are being affected and causing TIA’s in these individuals.

It is our assertion that the updating of the labeling for Gardasil® required by the FDA is an admission that these conditions do exist and are of concern.

1. Information Pertaining to Labeling Revision for Gardasil®

ht   http://www.merck.com/product/usa/pi_circulars/g/gardasil/gardasil_ppi.pdf

1.1 Paragraph 1 – In the new label, information pertaining to syncope (fainting) is now also included in the Warnings and Precautions section, and this section has new information noting that individuals who faint sometimes have tonic-clonic (jerking) movements and seizure-like activity.

1.2 Paragraph 2 – Syncope (fainting) has been in Gardasil’s® labeling for both the healthcare provider and the patient since October 2007; however, FDA and the Centers for Disease Control and Prevention (CDC) continue to receive reports of traumatic injuries of individuals fainting and falling after receiving Gardasil®.  Some who fainted have had serious injuries from falling, which have often occurred while still in the healthcare provider’s office, and other fainting episodes resulted in motor vehicle accidents.

1.3 Paragraph 2 – Gardasil® recipients should be encouraged to remain seated or lying down for this length of time and be alert to the following warning signs and symptoms that may happen before a person faints: paleness, sweating, dizziness, ringing in ears or vision changes.

1.4 Paragraph 3 – Jerking movements, loss of bladder control, and other signs that resemble epileptic seizures may occur with fainting, but do not mean that the person is having a seizure.  New information in the Warnings and Precautions section alerts healthcare providers that tonic-clonic (jerking) movements and seizure-like activity can occur with fainting.

1.5 Paragraph 3 – Syncope and its associated signs and symptoms generally last only a short time (seconds to minutes) and resolve when the patient is placed in a position, such as lying down, to restore adequate blood flow to the brain.

1.6 Paragraph 4 – FDA is evaluating whether changes to the labeling concerning this particular side effect are needed for other adolescent and adult vaccines.  FDA and CDC are also in the process of reviewing the Vaccine Information Statements (VISs) to include syncope.

1.7 Bullet point two, paragraph 1 – FDA has received reports to the Vaccine Adverse Event Reporting System (VAERS) of syncope, as well as, syncope with tonic-clonic (jerking) movements and seizure-like activity that occurred after Gardasil and other vaccinations.  Of all of the reports in VAERS pertaining to Gardasil, approximately 13% describe syncope.  The percentage is similar to reports of syncope for other adolescent vaccines.

1.7.2 Bullet point two, paragraph 3 – In 2007, FDA and CDC did a comprehensive review of VAERS reports of syncope and related medical charts after adolescent vaccination.   The review found that 30-40% of adolescent syncope reports described signs of jerking or other seizure-like activity, approximately 20% described traumatic injury, and 95% occurred within 15 minutes of vaccination.

1.7.3 Bullet point three – the following may occur: jerking movements, loss of bladder control, and other signs that resemble epileptic seizures, but is not epilepsy.

2.  June 12, 2008 Approval Letter – Human Papillomavirus Quadrivalent

2.1 We have approved your supplement to your biologics license application (BLA) for Human Papillomavirus Quadrivalent (Types 6, 11, 16 and 18) Vaccine, Recombinant (GARDASIL®), to include arthralgia, myalgia, asthenia, fatigue, and malaise in the Adverse Reactions section of the package insert to reflect reports received during post-marketing surveillance, to include corresponding changes to the patient package insert, and to include additional minor editorial changes to the package insert.

3.    September 12, 2008 Approval Letter – Human Papillomavirus Quadrivalent

3.1 Paragraph 2 – We are deferring submission of your pediatric studies for patients under 9-years of age for this application because pediatric studies should be delayed until additional safety or effectiveness data have been collected.

4. June 9, 2009 Approval Letter

4.1 Bullet point one – The addition of “chills” to the Postmarketing Adverse Reactions section,

4.2 Bullet point two – The addition of a new System Organ Class “Respiratory, thoracic and mediastinal disorders” and relocation of the adverse experience “pulmonary embolus” into this class,

4.3 Bullet point three – The addition of “Syncope, sometimes associated with tonic-clonic movements and other seizure-like activity, has been reported following vaccination with GARDASIL®,” to the Warnings and Precautions section.

1 http://www.epilepsyfoundation.org/answerplace/Life/adults/women/Professional/nonepileptic.cfm